West Virginia, 2003

Damaging Wind in West Virginia, July 4, 2003

July 4, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with strong gusty winds downed a tree in Charles Town on the evening of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with strong gusty winds downed a tree in Charles Town on the evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:39 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 4, 1:39 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT FRI JUL 4 2003

SHORT TERM...(TONIGHT AND SATURDAY)
WEAK TROUGH PASSING TO THE NORTH OF FA TODAY...SOUNDING SHOWS THAT
WE ARE CONDITIONALLY UNSTABLE THIS AFTERNOON. SO WITH CURRENT TSTM
IN PA AND WV WILL HAVE SCHC IN ACROSS THE FA TONIGHT. GUIDANCE
CONTINUE TO DEVELOP A SUMMERTIME SUBTROPICAL RIDGE OVR THE SRN
CONUS...WITH THE MAIN BAND OF WESTERLIES REMAINING JUST N OF THE MID
ATL. MAIN BAND OF WESTERLIES WAFFLES BACK AND FORTH ACROSS THE MASON
DIXON...AND THIS MAKE THE FORECAST A BIT COMPLICATED. SAT...STG HTG
WL BE THE MAIN PROB OF THE DAY...LEE TROF DEVELOPS...AND LLVL
MOISTURE CONTS TO INCRS. WOULD XPCT SCT CONVECTION TO DEVELOP IN THE
FAVORED TERRAIN AREAS...AND ALSO ALG THE LEE TROF. A FEW STORMS MAY
BE STRONG TO SEVERE. ALSO TEMPS AND HEAT INDICES WL BE ON THE RISE
SAT WI HEAT INDICES CLIMBING INTO THE 100-110F RANGE...SO WL ISSUE
HEAT ADV FOR MOST OF CWA. ND

SAT NIGHT-FRI

SAT NIGHT...MODELS SUGGEST A LARGE CONVECTIVE COMPLEX WILL EVOLVE
OVR THE UPPER MIDWEST TONIGHT AND TRACK ACROSS PA ON SAT. THIS
ACTIVITY WILL LIKELY SKIRT OUR NRN ZONES. WILL REINTRODUCE THE
SCHANCE POPS EVERYWHERE AS OUTFLOW BDRIES COULD GENERATE ISOLD
ACTIVITY.

SUN-WED...POPS GENERALLY AT CLIMO (SCHANCE 20%) ASSOCIATED WITH ANY
LEFTOVR BDRIES FROM PREVIOUS CONVECTION IN A WARM JUICY AMS. TEMPS
GENERALLY AOA 90. MINS GENERALLY AROUND 70 MOST AREAS MID 70S URBAN
AREAS.

THU-FRI...GFS SUGGESTS AN UPPER TROF AMPLIFYING TOWARD THE EAST
COAST WILL PUSH A STG CDFNT THRU THE AREA EARLY THU.

ROSA

.LWX...
DC...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONE DCZ001.

MD...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.

VA...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONES VAZ025>031...VAZ036>042...VAZ050>057.

WV...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONES WVZ048>053...WVZ055.
Hazardous weather outlook, Jul 4, 9:45 AM EST, 7 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-050900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
HEAT INDICES A FORECAST TO REACH THE 100F TO 105F RANGE SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY NEAR AND NORTH
OF THE BALTIMORE/WASHINGTON METRO AREAS.

ND

In the hours before

Special weather statement, Jul 4, 3:34 PM EST, 1 hour 41 minutes before
VAZ039-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT FRI JUL 4 2003

AT 434 PM...DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTHWEST
OF ROCHELLE...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL PRODUCE
HEAVY RAIN...AND MAY CAUSE FUTURE LOCALIZED FLOODING. SOUTHWEST
MADISON COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 530 PM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

ROGOWSKI
Local storm report, Jul 4, 3:51 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT FRI JUL 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    MIDDLETOWN                MD   WIND DAMAGE
07/04/03   FREDERICK                      FEW TREES DOWN

0347 PM    MYERSVILLE                MD   WIND DAMAGE
07/04/03   FREDERICK                      FEW TREES DOWN

The radar

The Sterling radar (KLWX), 48 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 4, 5:15 PM EST
Where
Jefferson County, Charles Town
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
39.300, -77.850

A tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369170.